It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-11-2004, 10:55 PM   #1
Newbie
 
Join Date: Sep 2004
Location: Georgia
Posts: 2
KaySara HB User
Question diagnosed with hypothyroidism yesterday, med side effects ???

Hello,
I am very greatful that I found this site. I am 49 and I have been diagnosed with many health problems. I have Systemic Lupus, Fibromyalgia, CFS,
Raynauds, Gastroparesis secondary to Lupus, Low Colonic Motility Disorder,
Degenerative Arthritis of the spine.
I havent felt well for a long time and I am Disabled due to the illnesses that I mentioned. I have remained under the care of a Doctor since 95 when I was Diagnosed with Lupus and Fibro.
I went to my GYN the other day for a routine exam and the Doc wanted to do thryoid test because I keep gaining wt though I eat VERY LITTLE.
The test came back indicative of hypo thyroidism. I was prescribed
Synthroid 50 mcg per day. I took the first dose today and within an hour I felt worse than I had before.
I felt very agitated, nervous, it was like I was gonna jump out of my own skin. I cant go to sleep, though I have problems with that from time to time.
I am curious about how long it will take the meds to kick in and help me with the symptoms of low thyroid. I didnt want to add another medication to my long list but It is necessary. I hope to feel better however and not WORSE.
I would love to hear from any of you that have low thyroid , how the meds worked for you . Any suggestions will be greatly appreciated. I have to go back to the Doc in two weeks for the labs to be checked. I hope I can deal with these side effects... It reminds me of the way I felt back in my twenties when I was on a prescription Diet pill that reved me up. yes this is the best way to describe how my body fills... it isnt a good bounce either.
I realize that it will take my body some time to get use to the new med but I am just discouraged about it in the midst of everything else I am dealing with.
I am a greatful person and I do try to wake up each morning and think of all the things I have to be thankful for in spite of all of the illness and pain that I deal with. There has never been a day that I couldnt find something to be thankful for.
I just hope to feel better soon ... I am a Newbie here, forgive me for rambling.
Sending Hugs to all and may the "s be with you always.
Sincerely,
KaySara

 
Sponsors Lightbulb
   
Old 09-11-2004, 11:40 PM   #2
Newbie
 
Join Date: Aug 2003
Location: Antioch CA USA
Posts: 2
knickers HB User
Talking Re: diagnosed with hypothyroidism yesterday, med side effects ???

Dear KaySara,

My endo told me it takes about 2 weeks to really feel a difference. But you could be having a reaction to the medicine. If you don't feel better by tomorrow, I would call an on call doctor to ask. You may need less medicine to start off with. I was only given 25m to start off with and had a TSH level of 28. Everyone is different, but I would definitely call if your symptoms persist. Hang in there.

 
Old 09-12-2004, 08:44 AM   #3
Senior Veteran
(female)
 
Join Date: Jul 2004
Location: Ontario, Canada
Posts: 1,434
Gopherhead HB User
Re: diagnosed with hypothyroidism yesterday, med side effects ???

As Knickers suggested your symptoms could be an allergic reaction to the drug; it's not uncommon. Synthroid is synthetic T4, one of the hormones your body is supposed to be making but isn't. It's a slow working hormone and you typically don't feel it's effects for weeks, but if you're having a reaction to the binders or fillers then you'd feel it immediately.

Usually switching to another brand can help - are you taking brand name synthroid or a generic? People tend to do better on the brand name than the generic.

Nat
__________________
A foolish consistency is the hobgoblin of little minds.

 
Old 09-12-2004, 01:09 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,333
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: diagnosed with hypothyroidism yesterday, med side effects ???

I'm not certain what exactly "low colonic motility" is, but I suspect that's a fancy-dancy phrase that means constipation... And most of us here know that's part and parcel of classic hypoT. And did you know that many thyroid experts consider fibro and CFS to be the muscular and sleep manifestations of the lack of enough thyroid hormone? In other words, at least some of your conditions might just be plain ol' hypoT, which will improve when you finally get as much T hormones as you need.

The fact you have lupus and Raynaud's indicates you probably have the autoimmune version of hypoT, too. Not that it will change your treatment, but it might be a matter of interest to you.

It's probably rare for a body that has been deprived of thyroid hormone for months or years not to react intensely when those hormones are suddenly in increased supply. Doctors just don't tell you it happens, but it does. I reacted so strongly and unfavorably to Synthroid that my then-doctor ran $2000 worth of unnecessary tests looking for an explanation for the symptoms the Synthroid caused. His ignorance about thyroid treatment prevented him from realizing this reaction happens.

As GH said, you might be having an allergic reaction to the inert ingredients in the pill. Hypos have allergic reactions many times more often than the general population, and so reactions to hypo meds are common as well. Allergic reactions usually manifest themselves as rashes and itching... that sort of thing. Another issue might be the apprehension about taking the med in the first place... a sort of mini panic attack.

T-4 is absorbed very slowly. It is unlikely you'd feel panicky or nervous from just one dose. I won't say it can't happen, though, since everyone is unique in their reaction to the med. My suggestion would be to cut the dose in half, taking only 25 mcgs for two weeks, then increase to the full 50. But if you still have a reaction to that minute a dose, it might be due to weak adrenal function. All of the hypo meds prescribing information includes a statement that adrenal function ought to be tested before meds are begun. I think very, very few doctors follow that advice; but if adrenals are low, the added stress of more thyroid hormone sends them into a tizzy, increasing your stress level.

If all else fails, ditch the T4-only med and ask for Armour thyroid. It's gentler on the system for most people, and just plain works better.

 
Old 09-12-2004, 02:54 PM   #5
Veteran
 
Join Date: May 2004
Location: London , England
Posts: 338
west end girl HB User
Re: diagnosed with hypothyroidism yesterday, med side effects ???

When I started on Synthroid ( and every time I have to up my dose ) I feel really bad , I feel sick & confused ( more confused than I normally do ! ) etc it tends to last 2 or 3 days then I'm ok ..

Hope you feel better soon , Sara xx
__________________
" stay happy, keep positive & smile every day "

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Just diagnosed with MS.....dazed and confused Wilc516 Multiple Sclerosis 44 04-26-2010 03:11 PM
23 and just diagnosed with Hypothyroidism Jessm007 Thyroid Disorders 7 03-20-2010 05:36 AM
Husband just diagnosed pnoe Cancer: Prostate 50 11-24-2009 02:57 PM
Question? regarding levels when first diagnosed with Hypothyroidism vannasmoma Thyroid Disorders 23 01-19-2009 05:02 PM
yesterday i was officially diagnosed as hypothyroid... Masta Thyroid Disorders 7 11-18-2008 08:43 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:36 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!